Rebecca Voelker, MSJ
In a Drug Safety Communication, the agency warned that systemic fluoroquinolones are associated with disabling and potentially permanent adverse effects involving tendons, muscles, nerves, and the central nervous system (http://1.usa.gov/1rIo90i).
“As a result, we are requiring the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs to be updated to reflect this new safety information,” agency officials said in a statement. “We are continuing to investigate safety issues with fluoroquinolones.”
Serious adverse effects include tendon, joint, or muscle pain; a “pins and needles” tingling or pricking sensation; confusion; and hallucinations. Clinicians should stop systemic fluoroquinolone treatment immediately if a patient reports adverse effects and switch to a nonfluoroquinolone antibacterial drug to complete the patient’s treatment course, according to the FDA.
During an advisory committee meeting in November 2015, Sumathi Nambiar, MD, MPH, of the FDA’s division of anti-infective products, noted that fluoroquinolone labeling was updated in 2004 to include a warning regarding peripheral neuropathy; another update in 2013 warned that neuropathy could be irreversible. In 2010, myasthenia gravis was added to the boxed warning after a review of cases with fatalities (http://1.usa.gov/1rIvFbx).
At the same meeting, Debra Boxwell, PharmD, of the FDA’s division of pharmacovigilance, described an analysis of 178 cases of fluoroquinolone-related complications that patients, their family members, or clinicians reported directly to the FDA Adverse Event Reporting System.
All of those reports included previously healthy patients treated for uncomplicated sinusitis, bronchitis, or UTIs who developed complications affecting at least 2 different parts of the body. Musculoskeletal events involving tendons, joints, or muscles were reported in 97% of the cases, Boxwell said. Of the 178 cases, 68% reported neuropsychiatric events and 63% reported peripheral nervous system events, she added.